Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

Applications of a continued fraction algorithm to some class number problems


Author: M. D. Hendy
Journal: Math. Comp. 28 (1974), 267-277
MSC: Primary 12A50; Secondary 10F20, 12A25
MathSciNet review: 0330102
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We make extensive use of Lagrange's algorithm for the evaluation of the quotients in the continued fraction expansion of the quadratic surd $ \omega $, where $ \omega = \surd d$ for $ d \equiv 2,3 \pmod 4$ and $ (\surd d - 1)/2$ for $ d \equiv 1 \pmod 4$. The recursively generated terms $ {Q_n}$ in his algorithm lead to all norms of primitive algebraic integers of $ Q(\surd d)$ less than $ \surd (D/4)$, D being the discriminant. By ensuring that the values $ {Q_n}$ contain at most one small prime, we are able to generate sequences of determinants d of real quadratic fields whose genera usually contain more than one ideal class. Formulae for their fundamental units are given.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 12A50, 10F20, 12A25

Retrieve articles in all journals with MSC: 12A50, 10F20, 12A25


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1974-0330102-2
PII: S 0025-5718(1974)0330102-2
Keywords: Principal ideals, real quadratic field, fundamental unit, infinite continued fraction, Lagrange algorithm, class number, genera, Shanks sequence $ {S_n}$
Article copyright: © Copyright 1974 American Mathematical Society